Did You Know....Prescription Drug Mistakes

By MAYS Latest Reply 2012-03-03 20:48:43 -0600
Started 2012-02-24 16:09:06 -0600

A nurse misunderstands an abbreviation on a pharmacy order, and gives an accidental overdose of a drug that slows the heart rate, killing the patient.

Intravenous fluids are administered after surgery at too-high a rate to a child, who then dies because of the error. Confusion over a drug name leads to insulin being added to infant nutrition IV solutions instead of the intended medication, heparin, an anti-clotting drug:

The consequences are fatal.


Despite years of effort to make medications safer, mishaps like these still happen at an alarming rate.

Medication errors cause at least one death every day and injure approximately 1.3 million people annually in the United States, according to the Food and Drug Administration.

Now, new efforts are underway to quickly spread the word about such errors and offer guidance on how to prevent similar mistakes.



13 replies

Young1s 2012-02-27 14:47:29 -0600 Report

Very sad and very scary stuff. This is why I made sure early on after diagnosis to memorize what my pills look like, what the letter and/or numbers on them are, what dosage they are and how often I need to take them. I also wrote this down for my family to have and entered it into my cell phone. I also check my pill bottles before leaving the pharmacy. There's no such thing as being overly cautious when it comes to your health.

GabbyPA 2012-02-25 20:18:20 -0600 Report

Be your own advocate. Have one for you if you are not able. When your pharmacist asks if you have questions....ask them! If your pills have changed in color, size or shape, don't take them until you are sure.

Better yet, get a lifestyle going for you and your family that will help eliminate the need for meds. That is your best bet. But until then, keep a sharp eye on everything. These articles are scary.

Caroltoo 2012-02-25 20:26:21 -0600 Report

As aware and careful as I am, I have just discovered that my husband, who has been treated for Alzheimer's for 10 years, has been taking a pain killer for the last 12 years (knee injury) that contains a product he is allergic to which causes dementia like symptoms. So how much of the lost last 10 years did we NOT have to loose? I will never know, but it surely makes me very sad. What a waste!

This is more of a diagnostic oops than a pharmacy error, but it helps illustrate how very careful we have to be because our doctors aren't all knowing and sometimes make inappropriate recommendations.

MAYS 2012-02-27 13:12:17 -0600 Report

I am sorry to hear that.
It can only make you wonder…what if?

Caroltoo 2012-03-03 20:48:43 -0600 Report

Surely does … that's why I'm sad. We had such a wonderful marriage. We were one of the few couples I've known who worked in the same field and could work together. He's a counseling psychologist and I'm an MFT; our private practice was built together for us to help couples. ;(

camerashy 2012-02-24 19:43:52 -0600 Report

This is a good article to share. A mistake in medication during cataract surgery could have done it for me, but my surgeon was exceptionally perceptive.

MAYS 2012-02-25 12:17:57 -0600 Report

I agree, we (us, our doctors, our pharmacist) have to be aware of our medications, by doing so we can prevent possible, unintentional injury.

Next Discussion: Carb counting »